Severe cutaneous and neurologic toxicity in melanoma patients during vemurafenib administration following anti-PD-1 therapy.

Published

Journal Article

Immune checkpoint inhibitors such as ipilimumab and targeted BRAF inhibitors have dramatically altered the landscape of melanoma therapeutics over the past few years. Agents targeting the programmed cell death-1/ligand (PD-1/PD-L1) axis are now being developed and appear to be highly active clinically with favorable toxicity profiles. We report two patients with BRAF V600E mutant melanoma who were treated with anti-PD-1 agents as first-line therapy without significant toxicity, followed by vemurafenib at disease progression. Both patients developed severe hypersensitivity drug eruptions with multi-organ injury early in their BRAF inhibitor treatment course. One patient subsequently developed acute inflammatory demyelinating polyneuropathy (AIDP) and the other developed anaphylaxis upon low-dose vemurafenib rechallenge. Further investigation of the immune response during combination or sequences of melanoma therapeutics is warranted. Furthermore, clinicians should maintain a high index of suspicion for these toxicities when vemurafenib is administered following an anti-PD-1 agent.

Full Text

Duke Authors

Cited Authors

  • Johnson, DB; Wallender, EK; Cohen, DN; Likhari, SS; Zwerner, JP; Powers, JG; Shinn, L; Kelley, MC; Joseph, RW; Sosman, JA

Published Date

  • December 2013

Published In

Volume / Issue

  • 1 / 6

Start / End Page

  • 373 - 377

PubMed ID

  • 24490176

Pubmed Central ID

  • 24490176

Electronic International Standard Serial Number (EISSN)

  • 2326-6074

Digital Object Identifier (DOI)

  • 10.1158/2326-6066.CIR-13-0092

Language

  • eng

Conference Location

  • United States